Hail, Newton
- When
- April 23, 8:33 AM CST
- Where
- Newton County, 0.69 mi N of Gum Spg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.940, -93.170
A stationary front was located across the northern part of Arkansas on the evening of the 23rd. As low pressure aloft approached from the west, severe storms erupted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A stationary front was located across the northern part of Arkansas on the evening of the 23rd. As low pressure aloft approached from the west, severe storms erupted. One of the storms, located along the front, spawned a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 5:47 AM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 647 AM CDT SAT APR 23 2011 .AVIATION... A FRONT REMAINS STATIONARY NEAR THE MISSOURI BORDER. SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ALONG AND NORTH OF THE FRONT. INCLUDED THUNDERSTORMS IN THE NORTHERN TERMINALS AS THEY WILL HAVE THE BEST CHANCES. MVFR CONDITIONS ARE EXPECTED IN THE NORTH TODAY. GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REST OF THE AREA. CLOUDS SHOULD BREAK UP THIS AFTERNOON IN CENTRAL AND SOUTH SECTIONS...AND SOUTH WINDS WILL AGAIN BE GUSTY TODAY. RAIN CHANCES WILL CONTINUE IN THE NORTH TONIGHT. && .PREV DISCUSSION... /ISSUED 525 AM CDT SAT APR 23 2011/ SHORT TERM...TODAY THROUGH TUESDAY NIGHT A FRONT WILL REMAIN NEARLY STATIONARY ALONG THE ARKANSAS AND MISSOURI BORDER THROUGH THE WEEKEND. THE FRONT WILL BE A FOCUS FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS AND AREAS OF HEAVY RAIN IN NORTHERN/WESTERN SECTIONS OF THE STATE. PRECIPITATION COULD BECOME EXCESSIVE...AND ISSUED A FLASH FLOOD WATCH FOR AREAS NORTH/WEST OF CLARKSVILLE...MOUNTAIN VIEW AND CAVE CITY. IN ADDITION TO THE POTENTIAL FOR HEAVY RAIN...THERE COULD ALSO BE SOME SEVERE WEATHER AS WELL. LATE IN THE WEEKEND/EARLY NEXT WEEK...A STORM SYSTEM WILL FORM ALONG THE FRONT...AND WILL DRAG THE FRONT INTO ARKANSAS. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS THE REGION...AND THE FLASH FLOOD WATCH WILL LIKELY BE EXTENDED AND EXPANDED TO INCLUDE MORE COUNTIES. SEVERE STORMS WILL ALSO BE LIKELY IN THE MONDAY/TUESDAY TIME FRAME. IN THE END...THIS COULD BECOME A MAJOR FLASH FLOOD/SEVERE WEATHER EVENT...AND THIS WILL PROBABLY EVOLVE INTO MINOR/MODERATE RIVER FLOODING IN PORTIONS OF THE WHITE RIVER BASIN. RAINFALL AMOUNTS THROUGH TUESDAY COULD EXCEED SIX INCHES IN THE NORTHERN COUNTIES...WITH THREE TO FIVE INCHES IN CENTRAL SECTIONS AND TWO OR THREE INCHES ACROSS THE SOUTH. ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH MUCH OF THE PERIOD...WITH MORE SEASONAL READINGS TOWARD THE END OF THE PERIOD AS THE FRONT TO THE NORTH DROPS INTO THE STATE. LONG TERM...WEDNESDAY THROUGH FRIDAY A DEEP UPPER TROUGH WILL BE ACROSS THE NATIONS MID SECTION TO BEGIN THE LONG TERM PERIOD. THIS UPPER TROUGH WILL MOVE THROUGH ARKANSAS WEDNESDAY AFTERNOON AND NIGHT. THE UPPER LOW TRACKS THROUGH THE GREAT LAKES THURSDAY AS AN UPPER RIDGE BUILDS OVER THE PLAINS. THE RIDGE WILL MOVE EAST ON FRIDAY. A COLD FRONT WILL BE MOVING THROUGH ARKANSAS WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. THE FRONT WILL BE SLOW TO MOVE THROUGH BUT SHOULD EXIT THE STATE BY WEDNESDAY NIGHT. THE PRECIPITATION WILL MOVE OUT OF EAST ARKANSAS WEDNESDAY NIGHT AND HIGH PRESSURE WILL BUILD INTO THE AREA. NORTHWEST WINDS WILL BRING IN COOLER AND DRIER AIR BEHIND THE FRONT...AND DRY WEATHER IS EXPECTED FOR THURSDAY AND FRIDAY WITH HIGH PRESSURE DOMINATING. NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 79 63 78 65 / 50 30 40 40 CAMDEN AR 85 66 83 68 / 10 10 10 20 HARRISON AR 74 58 71 62 / 60 70 70 80 HOT SPRINGS AR 82 67 81 67 / 20 20 20 30 LITTLE ROCK AR 83 65 82 66 / 20 20 20 30 MONTICELLO AR 85 67 86 68 / 10 10 10 20 MOUNT IDA AR 81 65 79 67 / 30 30 30 40 MOUNTAIN HOME AR 76 60 72 63 / 60 70 70 80 NEWPORT AR 81 64 79 66 / 30 20 30 30 PINE BLUFF AR 84 65 85 67 / 10 10 10 20 RUSSELLVILLE AR 79 62 80 65 / 40 30 40 50 SEARCY AR 81 63 81 66 / 30 20 20 30 STUTTGART AR 83 65 82 67 / 20 10 10 20 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BAXTER-BOONE-FULTON- IZARD-JOHNSON-MARION-NEWTON-SEARCY-SHARP-STONE. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT SAT APR 23 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT SAT APR 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT IN NORTHWEST ARKANSAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MAINLY THE NORTHWEST TWO THIRDS OF ARKANSAS. THE MAIN THREATS TO BE EXPECTED WOULD BE LARGE HAIL AND DAMAGING WINDS. THIS WOULD MAINLY BE NORTH OF A LINE FROM TEXARKANA TO BRINKLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SMALL RAIN CHANCES ARE EXPECTED FOR SUNDAY CENTRAL AND SOUTH...BUT WILL BE LIKELY IN THE NORTH AND NORTHWEST. SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY AS A SLOW MOVING COLD FRONT MOVES THROUGH OKLAHOMA AND ARKANSAS. THIS COULD BRING SIGNIFICANT AND WIDESPREAD STRONG TO SEVERE THUNDERSTORMS TO THE STATE. THIS SCENARIO BEARS MONITORING OVER THE NEXT SEVERAL DAYS. WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS PORTIONS OF THE STATE OVER THE NEXT SEVERAL DAYS...THE THREAT FOR FLASH FLOODING AND RIVER FLOODING WILL INCREASE OVER TIME. A FLASH FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH MONDAY MORNING. THE AREAS WITH THE GREATEST THREAT FOR HEAVY RAINFALL OVER THE NEXT SEVERAL DAYS WILL BE ACROSS THE NORTHERN THIRD OF THE STATE NEAR A FRONTAL BOUNDARY LINGERING IN THE VICINITY OF THE OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 AM CDT SAT APR 23 2011
ARZ003-004-012-231420-
BOONE AR-MARION AR-NEWTON AR-
818 AM CDT SAT APR 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
NORTHWESTERN NEWTON AND BOONE COUNTIES UNTIL 915 AM CDT...
AT 818 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OAK GROVE TO 5
MILES SOUTHWEST OF GREEN FOREST TO 8 MILES NORTHEAST OF HUNTSVILLE TO
8 MILES EAST OF ELKINS...AND MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
LOST VALLEY SP... HARRISON... WININGTON...
WILLIS... VALLEY SPRINGS... SELF...
ROBERSON HOLLOW... RED BANK... PRUITT...
OMAHA... OLVEY... MYRTLE...
LEAD HILL... JASPER... ERBIE...
DIAMOND CITY... CRAWFORD... CLARK HILL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3649 9278 3633 9280 3621 9287 3599 9312
3598 9345 3608 9344 3609 9348 3612 9348
3613 9347 3614 9330 3649 9331
TIME...MOT...LOC 1318Z 265DEG 28KT 3644 9342 3629 9346
3616 9360 3602 9386
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
908 AM CDT SAT APR 23 2011
ARZ003>005-012-013-231510-
BAXTER AR-BOONE AR-MARION AR-NEWTON AR-SEARCY AR-
908 AM CDT SAT APR 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAXTER...MARION...
NORTHERN NEWTON...NORTHWESTERN SEARCY AND SOUTHEASTERN BOONE COUNTIES
UNTIL 1015 AM CDT...
AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TUCKER HOLLOW PARK
TO 3 MILES SOUTHWEST OF BERGMAN TO 3 MILES EAST OF HILL TOP TO NEAR
UPPER BUFFALO WILDERNESS AREA...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
YELLVILLE... MOUNTAIN HOME... LOST VALLEY SP...
HARRISON... WININGTON... WILLIS...
WESTERN GROVE... VALLEY SPRINGS...
UPPER BUFFALO WILDERNESS AREA... SAINT JOE...
RUSH... PYATT... PRUITT...
PRICE PLACE... POINT PETER... PIERCETOWN...
OZARK ISLE... OLVEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3649 9233 3623 9239 3610 9250 3584 9286
3591 9351 3604 9340 3629 9311 3650 9307
TIME...MOT...LOC 1408Z 274DEG 25KT 3648 9298 3629 9302
3613 9318 3594 9344
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
925 AM CDT SAT APR 23 2011
ARZ012-013-021-022-231510-
JOHNSON AR-NEWTON AR-POPE AR-SEARCY AR-
925 AM CDT SAT APR 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...NORTHERN POPE...
SOUTHERN NEWTON AND SOUTHWESTERN SEARCY COUNTIES UNTIL 1015 AM CDT...
AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RYKER TO 5
MILES NORTHEAST OF WOLF PEN REC AREA TO 4 MILES WEST OF WHITE OAK...
AND MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SAND GAP... WOODLAND... WITTS SPRING...
WALNUT... SOLO... SMYRNA...
ROSETTA... MOORE...
MINERAL SPGS REC AREA... LUDWIG LAKE...
HORSEHEAD LAKE... DILLEN... DEVILS KNOB...
BERTHA... YALE... TILLY...
SWAIN... SIMPSON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3585 9284 3565 9282 3547 9299 3553 9370
3572 9370 3577 9365 3578 9352 3588 9353
3592 9349
TIME...MOT...LOC 1425Z 277DEG 35KT 3588 9347 3575 9358
3560 9373
44The Western Arkansas radar (KSRX), 130 km away, was scanning. The volume nearest the first event began at 14:32 UTC.
1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
This tornado exited Madison County south of Red Star and entered Newton County north of Arbaugh. In Newton County, hundreds of trees were blown down, with several of the trees falling on houses and vehicles. A number of outbuildings were damaged. A chicken house and a barn were destroyed. The greatest amount of structural damage occurred just south of Wayton. Many power poles and power lines were blown down.
A funnel cloud was sighted near Duff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300029, 286088, 300032.